Hail, Conway
- When
- March 11, 6:24 AM CST
- Where
- Conway County, Jerusalem
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.400, -92.820
Early on the 11th, a front was parked over southern Arkansas, with a storm system approaching from the west. The system set off a large area of showers and thunderstorms in Kansas that tracked along and north of the front through northeast Oklahoma and into our neck of the woods.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
Early on the 11th, a front was parked over southern Arkansas, with a storm system approaching from the west. The system set off a large area of showers and thunderstorms in Kansas that tracked along and north of the front through northeast Oklahoma and into our neck of the woods.
Between 600 am and 800 am CDT on the 11th, severe storms cranked out quarter size hail at Jerusalem (Conway County) and just northwest of Walnut (Newton County). At least 2.00 inches of rain was unleashed from the clouds at Center Hill (White County), with 1.98 inches at Damascus (Van Buren County).
The front exited to the north on the 12th, and it warmed up markedly. Afternoon temperatures were in the 70s and 80s. Readings peaked at 88 degrees in Fort Smith (Sebastian County), 85 degrees at Fayetteville (Washington County), and 84 degrees at Harrison (Boone County).
So much warmth destabilized the atmosphere. All that was needed was a trigger to spark more thunderstorms. In this case, the trigger was a new cold front surging into the region from the Plains.
Scattered severe storms bubbled up across the northern and western counties. A couple of storms showed signs of rotation (supercells) from Fulton into Sharp Counties (in the Ozark Mountains), and from Polk into Montgomery Counties (in the Ouachita Mountains). Fortunately, no tornadoes were spawned. Instead, there was large hail.
Up to golf ball size hail pelted locations near Ash Flat (Sharp County), with ping pong ball size hail close to Pearcy (Garland County), and half dollar size hail at Fawn Park (Baxter County), Horseshoe Bend (Izard County), and Pine Ridge (Montgomery County).
Storms on the 12th consolidated south of Little Rock (Pulaski County) and became widespread during the overnight hours. One to more than two inches of rain was measured at Antoine (Pike County), Cane Creek State Park (Lincoln County), Fordyce (Dallas County), Monticello (Drew County), Mount Ida (Montgomery County), Murfreesboro (Pike County), Pine Bluff (Jefferson County), and Pine Ridge (Montgomery County).
The front eventually came to a halt over northern Louisiana, and much cooler air followed. By the 14th, high temperatures were only in the 40s and 50s in the northern half of the state. It was only 43 degrees at Harrison (Boone County) and Mountain Home (Baxter County), and 46 degrees at Newport (Jackson County). Meanwhile, readings were in the 70s across the far south.
North of the front, a narrow band of heavy rain (two to three inch amounts) setup from around North Little Rock (Pulaski County) to Cabot (Lonoke County), and Des Arc (Prairie County). Hit and miss thunderstorms deposited quarter size hail near Pleasant Valley (Perry County), and pennies at Cabot (Lonoke County).
For the event (ninety six hour time frame ending at 600 am CST on the 15th), one to more than three inches of precipitation was common in Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Mar 11, 5:56 AM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Little Rock AR 656 AM CDT Wed Mar 11 2020 .AVIATION...11/12Z TAF CYCLE Complex of storms wl cont to affect mainly NRN and CNTRL AR through the morning hours. VFR conds wl quickly drop to MVFR/IFR were storms impact fcst sites. Expect VFR/MVFR conds to prevail ovr most of the FA for the rest of the PD as unsettled conds persist. Low clouds and SCTD SHRA/TSRA wl cont into this evening. /44/ && .PREV DISCUSSION...(ISSUED 425 AM CDT Wed Mar 11 2020) SHORT TERM...Today Through Friday Early this mrng, sfc low pres was centered ovr NRN OK, with a warm front extending SEWD to the Red River and near the AR/LA BRDR. As fcst, convection has formed overnight along and N of this bndry. Most of the activity has been concentrated ovr KS, but sctd storms have also been forming ovr ERN OK and SRN MO. Hi-Res model data cont to indc the complex of storms wl eventually track SEWD into N AR arnd daybreak and into CNTRL/ERN AR toward late mrng and into the aftn hrs. Initially, with the warm fnt still to the S of the FA this mrng, large hail wl be the main concern with the stronger storms. Later today, the convection wl bcm move sfc based as the activity interacts with the NWD movg warm fnt. Damaging winds wl bcm the primary threat, along with an isolated tornado or two. The bulk of the convection wl shift to the SE of the FA late today and this evening. Overall rainfall coverage wl diminish tngt into much of Thu as the frnt bndry meanders near the AR/MO BRDR and upper lvl support wl be minimal, although SCTD showers/storm cannot be out. Later on Thu, the quasi-zonal flow aloft wl bring another upper lvl impulse toward the region. An assocd sfc low wl track to our N Thu ngt, with yet another round of convection expected to affect much of AR as a new CDFNT moves into the area. Strong/severe storms cannot be ruled out mainly Thu evening. The CDFNT wl eventually stall out once again ovr S AR, with bext rain chances on Fri focused in the VCNTY of the bndry. Unfortunately, the unsettled pattern wl persist beyond this PD. LONG TERM...Friday Night Through Tuesday No significant changes to the long term forecast...The period begins with subtle H500 troughing in a larger scale ridging pattern over the Cntrl Great Plains, and a sfc low positioned over S/Wrn OK. A stationary front draped Ewrd across Cntrl AR will be the focus for widespread precipitation and a few thunderstorms through the weekend. By Sun, the boundary will transition to a cold front, and sag Swrd through the state, and driving rain chances along the leading edge. The front will quickly mix out though, with no significant temperature pattern changes. By the beginning of the new work week, upper-level ridging will remain across the Cntrl US, with a potent upper low pivoting Swrd out of the PAC NW. Weak upper-level perturbations are forecast to quickly progress through the S/Wrly flow, and will promote a stalled region of low sfc pressure on the Wrn periphery of the Natural State. Srly sfc winds and modest ascent associated with a stationary boundary along the AR/MO border will once again promote an axis of widespread precip over the region through Wed. Long range precip guidance is progging accumulations of a few inches over a couple days, so flash flooding chances remain minimal, however higher water along rivers, depending on where the heaviest amounts fall may become prevalent. Through the end of the period, rain chances persist for most of the fcst area. Some discrepancies become apparent in the sfc mass responses associated with an advancing upper trough from the S/W, with the GFS painting a more progressive and fast cold front, while the ECMWF lags behind with the front approaching later at the end of the week. Nevertheless, sfc convergence will be in place along a stalled sfc boundary in conjunction with an advancing upper trough, so to the dismay of many Arkansans, rain will remain the primary talking point through the end of the period. && .LZK Watches/Warnings/Advisories...NONE. &&
Hazardous Weather Outlook National Weather Service Little Rock AR 517 AM CDT Wed Mar 11 2020 ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-121000- Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone- Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne- Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry- Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike- Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland- Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew- 517 AM CDT Wed Mar 11 2020 This Hazardous Weather Outlook is for a Large Part of Arkansas. .DAY ONE...Today and Tonight Showers and thunderstorms will affect mainly northern and central Arkansas today. Some strong and severe storms will be possible. Large hail, damaging winds and isolated tornadoes are the primary concerns. .DAYS TWO THROUGH SEVEN...Thursday Through Tuesday Thunderstorms are forecast on Thursday, with a few strong to severe storms possible, particularly over northeast Arkansas. Locally heavy rainfall will be a concern toward the end of the week. Currently, flash flooding potential remains low, but some localized high water issues may occur. .Spotter Information Statement... Spotter activation may be needed later this morning into this afternoon. && Visit NWS Little Rock on the web. Go to http://weather.gov/lzk. 44/232
Special Weather Statement
National Weather Service Little Rock AR
635 AM CDT Wed Mar 11 2020
ARZ012-013-021>023-111200-
Pope AR-Searcy AR-Johnson AR-Newton AR-Van Buren AR-
635 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON...SOUTHWESTERN
SEARCY...SOUTHEASTERN NEWTON...WEST CENTRAL VAN BUREN AND NORTHERN
POPE COUNTIES UNTIL 700 AM CDT...
At 635 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodland, or near Clarksville, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville... Lamar...
Dillen... Woodland...
Broomfield... Moore...
Solo... Smyrna...
Bertha... Holman...
Rosetta... Spadra...
Ben Hur... Fort Douglas...
Lutherville... Long Pool Campground...
Haw Creek Falls Campground... Mountain Man Trailhead...
Lurton... Simpson...
LAT...LON 3590 9296 3554 9276 3540 9343 3543 9343
3543 9344 3542 9347 3541 9348 3561 9365
TIME...MOT...LOC 1135Z 246DEG 30KT 3555 9346
230Special Weather Statement
National Weather Service Little Rock AR
643 AM CDT Wed Mar 11 2020
ARZ012-021-111215-
Johnson AR-Newton AR-
643 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND
SOUTHWESTERN NEWTON COUNTIES UNTIL 715 AM CDT...
At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pettigrew, or 20 miles northeast of Ozark, moving southeast at 30
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clarksville... Woodland...
Spadra... Rosetta...
Devils Knob... Salus...
Catalpa... Harmony...
Fort Douglas... Friley...
Yale... Ozone...
Fallsville... Haw Creek Falls Campground...
Oark... Wolf Pen Campground...
Arbaugh... Hillcrest in Johnson County...
Mineral Springs Recreation Area...
Union City...
LAT...LON 3577 9370 3576 9352 3582 9352 3573 9317
3542 9349 3563 9370
TIME...MOT...LOC 1143Z 317DEG 27KT 3574 9364
230Special Weather Statement National Weather Service Little Rock AR 658 AM CDT Wed Mar 11 2020 ARZ021>023-031-111230- Pope AR-Johnson AR-Van Buren AR-Conway AR- 658 AM CDT Wed Mar 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON... SOUTHWESTERN VAN BUREN...NORTH CENTRAL CONWAY AND CENTRAL POPE COUNTIES UNTIL 730 AM CDT... At 657 AM CDT, Doppler radar was tracking a strong thunderstorm near Dover, or 13 miles north of Russellville, moving east at 50 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Russellville... Atkins... Pottsville... Dover... Hector... Jerusalem... Happy Bend... Cleveland... Broomfield... Taral... Lake Dardanelle... Appleton... Augsburg... Long Pool Campground... Pleasant Valley in Pope County... Gum Log... Economy... Macedonia in Conway County... Caglesville... Moreland... LAT...LON 3540 9331 3557 9323 3545 9266 3518 9289 TIME...MOT...LOC 1157Z 292DEG 42KT 3546 9318 230
Special Weather Statement
National Weather Service Little Rock AR
719 AM CDT Wed Mar 11 2020
ARZ032-039-044-111300-
Pulaski AR-Perry AR-Faulkner AR-
719 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERRY...SOUTHERN
FAULKNER AND NORTHEASTERN PULASKI COUNTIES UNTIL 800 AM CDT...
At 719 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mayflower, or near Conway, moving east at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Conway... Sherwood...
Jacksonville... Little Rock AFB...
Vilonia... Mayflower...
Pickles Gap... Gibson...
Toad Suck... Gravel Ridge...
Olmstead... Little Italy...
Marche... Holland...
Bigelow... Fourche...
Hamlet... Saltillo...
Macon... Otto...
LAT...LON 3495 9264 3509 9260 3512 9255 3511 9254
3511 9252 3513 9251 3516 9212 3501 9212
3501 9210 3485 9209
TIME...MOT...LOC 1219Z 292DEG 41KT 3500 9248
230The Little Rock radar (KLZK), 81 km away, was scanning. The volume nearest the first event began at 12:25 UTC.
12 hail, 3 heavy rain, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A trained spotter estimated two inches of rain fell near Center Hill.
Trees were blown over 8 miles west of Viola.
Golfball size hail was reported along Hwy. 167.
Large hail fell between Mt. Pleasant and Melbourne.
Several large tree limbs were down near Choctaw.
Heavy rain fell. ASOS recorded 0.77 inches of rain in 10 minutes from 631 PM CST to 741 PM CST.
Silver dollar sized hail was reported near Pearcy.
Heavy rain of 0.81 inches fell in 15 minutes between 700 PM CST and 715 PM CST. Also, 0.55 inches of rain fell between 645 PM CST and 700 PM CST, and 0.50 inches fell between 715 PM CST and 730 PM CST.
In addition to quarter size hail, the observer reported one inch of rain in 45 minutes.
Water was reported to cover Hwy. 88.
Two trees were down along I-30 near the Social Hill Exit.
One inch diameter hail was reported between Bigelow and Wye Mountain. The time was estimated from radar and the report was relayed via social media.
Reports of dime to penny size hail came in from Cabot. The time was estimated from radar and reports were relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880204, 880207, 880208, 880209, 880210, 880211, 880212, 880213, 880214, 880215, 880217, 880219, 881967, 880225, 880229, 880232, 880233, 880234, 880235.